Importance: Tumor necrosis factor α (TNF) inhibitor-induced psoriasiform eruption is well recognized in adults, but few reports document this paradoxical effect in children. Objective: To characterize the clinical features and the clinical time course of TNF inhibitor-induced psoriasiform eruptions in children. Design, Setting, and Participants: A multicenter retrospective case series of children younger than 18 years seen between January 1, 2000, and December 31, 2016, who developed a new-onset psoriasiform eruption while taking a TNF inhibitor for a nondermatologic disorder. Participating sites were members of the Pediatric Dermatology Research Alliance. Data were entered into a Research Electronic Data Capture database at the Mayo Clinic (ie, the coordinating center). Results: Psoriasiform eruptions were identified in 103 TNF inhibitor-Treated patients (median age, 13.8 years [IQR, 11.7-16.4 years]; 52 female patients [50%]; 57 White patients [55%]), with 67 patients (65%) treated with infliximab, 35 (34%) with adalimumab, and 1 (1%) with certolizumab pegol. Most patients had no personal history (101 [98%]) or family history of psoriasis (60 patients [58%]). Inflammatory bowel disease was the most common indication for treatment with TNF inhibitor (94 patients [91%]). The primary extracutaneous disease was under control in 95 patients (92%) who developed the eruption. Most patients (n = 85 [83%]) developed psoriasiform eruptions at multiple anatomic sites, with scalp involvement being most common (65 patients [63%]). Skin disease developed at a median of 14.5 months (IQR, 9-24 months) after TNF inhibitor initiation. To treat the psoriasiform eruption, topical steroidal and nonsteroidal medication was prescribed for all patients. Systemic therapy was added for 30 patients (29%): methotrexate for 24 patients (23%), oral corticosteroids for 8 patients (8%), and azathioprine for 1 patient (1%). For 26 patients (25%), suboptimal effectiveness with topical medications alone prompted discontinuation of the initial TNF inhibitor and a change to a second-line TNF inhibitor with cutaneous improvement in 23 patients (88%) by a median of 3 months (IQR, 2-4 months). Eight patients (31%) who started a second-line TNF inhibitor developed a subsequent TNF inhibitor-induced psoriasiform eruption at a median of 6 months (IQR, 4-8 months). Persistent skin disease in 18 patients (17%) prompted discontinuation of all TNF inhibitors; 11 patients changed to a non-TNF inhibitor systemic therapy, and 7 discontinued all systemic therapy. Conclusions and Relevance: In this case series, paradoxical TNF inhibitor-induced psoriasiform eruptions were seen in children treated with TNF inhibitors for any indication, and there appears to be a class effect among the varying TNF inhibitors. The majority of these children were able to continue TNF inhibitor therapy with adequate skin-directed and other adjuvant therapies.
ASJC Scopus subject areas